Alert archive / New York / Gale Warnings in 2018
Gale Warning 31, NWS New York, NY
NWS New York, NY issued this gale warning at Dec 17, 2018, 4:00 AM EST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2018, 4:00 AM EST (09:00 UTC)
- Expired
- Dec 18, 2018, 3:35 PM EST
- In force
- 36 hr
- Issued by
- NWS New York, NY
The text
As transmitted.
520 WHUS71 KOKX 170900 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 400 AM EST Mon Dec 17 2018 ANZ330-335-338-340-345-171700- /O.CON.KOKX.SC.Y.0114.000000T0000Z-181217T2300Z/ /O.UPG.KOKX.GL.A.0031.181217T2300Z-181218T1100Z/ /O.NEW.KOKX.GL.W.0031.181217T2300Z-181218T1700Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 400 AM EST Mon Dec 17 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST TUESDAY... The National Weather Service in Upton has issued a Gale Warning, which is in effect from 6 PM this evening to noon EST Tuesday. The Gale Watch is no longer in effect. * WINDS AND SEAS...Northwest winds 10 to 20 kt with gusts up to 30 kt through today. Northwest winds 15 to 25 kt with gusts up to 40 kt tonight into Tuesday morning. Seas 3 to 5 feet on Eastern Long Island Sound tonight and Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ350-353-355-171700- /O.UPG.KOKX.SC.Y.0114.000000T0000Z-181217T1100Z/ /O.UPG.KOKX.GL.A.0031.181217T1100Z-181218T1100Z/ /O.NEW.KOKX.GL.W.0031.181217T0900Z-181218T2300Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 400 AM EST Mon Dec 17 2018 ...GALE WARNING IN EFFECT UNTIL 6 PM EST TUESDAY... The National Weather Service in Upton has issued a Gale Warning, which is in effect until 6 PM EST Tuesday. The Small Craft Advisory is no longer in effect. The Gale Watch is no longer in effect. * WINDS AND SEAS...Northwest winds 20 to 30 kt with gusts up to 40 kt. Seas 5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
4 follow-up statements
133 WHUS71 KOKX 172008 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 308 PM EST Mon Dec 17 2018 ANZ330-335-338-340-345-180900- /O.CAN.KOKX.SC.Y.0114.000000T0000Z-181217T2300Z/ /O.EXT.KOKX.GL.W.0031.181217T2008Z-181218T1700Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 308 PM EST Mon Dec 17 2018 ...GALE WARNING NOW IN EFFECT UNTIL NOON EST TUESDAY... * WINDS...Northwest winds 15 to 25 kt with gusts up to 35 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ350-353-355-180900- /O.CON.KOKX.GL.W.0031.000000T0000Z-181218T2300Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 308 PM EST Mon Dec 17 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EST TUESDAY... * WINDS AND SEAS...Northwest winds 20 to 30 kt with gusts up to 40 kt. Seas 4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
651 WHUS71 KOKX 180834 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 334 AM EST Tue Dec 18 2018 ANZ350-353-355-181700- /O.CON.KOKX.GL.W.0031.000000T0000Z-181218T2300Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 334 AM EST Tue Dec 18 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WINDS AND SEAS...Northwest winds 20 to 30 kt with gusts up to 40 kt. Seas 4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ ANZ330-335-338-340-345-181700- /O.CON.KOKX.GL.W.0031.000000T0000Z-181218T1700Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 334 AM EST Tue Dec 18 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... * WINDS...Northwest 20 to 25 kt with gusts up to 35 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
945 WHUS71 KOKX 181703 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 1203 PM EST Tue Dec 18 2018 ANZ330-335-338-340-345-190115- /O.EXP.KOKX.GL.W.0031.000000T0000Z-181218T1700Z/ /O.NEW.KOKX.SC.Y.0115.181218T1703Z-181219T0500Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 1203 PM EST Tue Dec 18 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... The National Weather Service in Upton has issued a Small Craft Advisory, which is in effect until midnight EST tonight. * WINDS...Northwest winds 15 to 25 kt with gusts up to 30 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ350-353-355-182300- /O.CON.KOKX.GL.W.0031.000000T0000Z-181218T2300Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1203 PM EST Tue Dec 18 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WINDS AND SEAS...Northwest winds 20 to 30 kt with gusts up to 35 kt. Seas 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means sustained winds or frequent gusts of 34 to 47 kt are expected or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
167 WHUS71 KOKX 182035 MWWOKX URGENT - MARINE WEATHER MESSAGE National Weather Service New York NY 335 PM EST Tue Dec 18 2018 ANZ350-353-355-190500- /O.CAN.KOKX.GL.W.0031.000000T0000Z-181218T2300Z/ /O.EXB.KOKX.SC.Y.0115.000000T0000Z-181219T1000Z/ Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 335 PM EST Tue Dec 18 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY... The National Weather Service in Upton has issued a Small Craft Advisory, which is in effect until 5 AM EST Wednesday. The Gale Warning has been cancelled. * WINDS AND SEAS...Northwest winds 15 to 25 kt with gusts up to 30 kt. Seas 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ ANZ330-335-338-340-345-190500- /O.CON.KOKX.SC.Y.0115.000000T0000Z-181219T0500Z/ Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 335 PM EST Tue Dec 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WINDS...Northwest 10 to 20 kt with gusts up to 30 kt. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that sustained wind speeds or frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are expected or occurring, and hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Dec 17, 1:09 AM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Dec 17, 1:09 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service New York NY
109 AM EST Mon Dec 17 2018
.SYNOPSIS...
Low pressure tracks from south of Long Island to near Nova
Scotia by Monday evening. Meanwhile a series of cold fronts
cross the area Monday afternoon and night. Deep low pressure
over the Canadian Maritimes Tuesday gives way to high pressure
mid week. Another low impacts the area Thursday and Friday, then
moves into Canada next weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Mostly light rain and drizzle remaining across much of the
coastal locations tonight which will continue to decrease going
into overnight. The rain will be mostly light. Some light snow
is possible north and west of NYC before all precipitation ends.
A cutoff low tracks to the southeast of Long Island through
the overnight. Sfc low does the same. Expect precipitation to
taper off from W to E overnight with the exiting of the the low
level jet. Across interior zones, the question is how fast does
low level cold air work in to change the rain to snow or perhaps
sleet. For now have the potential for up to an inch of sleet
and snow across northern interior zones, but could just as
easily see no accumulation if the low level cold air does not
arrive in time.
Lows tonight should be around 5-10 degrees above normal.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TONIGHT/...
Northern stream shortwave ridging crosses the area Monday
morning, with associated subsidence keeping things dry. The axis
of a northern stream trough then pushes through the area Monday
afternoon and then continues to push SE off the Mid- Atlantic
and NE seaboard Monday night. Low levels likely will be too dry
for any precipitation on downsloping low level NW flow
- but given expected low level instability cannot rule out a
stray flurry or sprinkle Monday afternoon.
It will become quite gusty Monday afternoon and night with gusts
of 25-35 mph Monday afternoon and 30-40 mph Monday night. At
this time it appears the area should remain below wind advisory
criteria Monday night. However, given either slightly stronger
cold air advection or a tighter pressure gradient and low end
wind advisory gusts could be achieved Monday night both near the
coast and at higher elevations inland.
Highs on Monday should occur by early afternoon with slowly falling
temperatures later in the day. Highs should peak out in the
lower to mid 40s and wind chills by late afternoon from the mid
20s to lower 30s.
Lows Monday night should be near normal, with wind chills
generally in the 10s by late Monday night(around 20 NYC).
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
General model agreement noted as upper ridge and sfc high
builds Tuesday-Wednesday ahead of digging shortwave energy that
develops into an amplified trough over the Mississippi Valley by
Thursday. The sharpening trough looks to close off near the
southern Appalachians as a surface low deepens. The low moves
north up the Appalachians on Friday. This stacked low lifts
northward into Canada next weekend. A warm front approaches and
lifts northward Friday, and lagging sfc front/trough passes
Saturday as the low traverses well to the north.
A noticeably less amplified overall mean flow is expected toward the
end of the period.
Looks like the best chance for rain occurs later Thursday night and
through the day Friday as a broad area of moisture sweeps northward
across most of the east coast.
Gusty NW winds Tuesday will add to the chill, but winds diminish Tue
night and Wednesday as the pressure gradient relaxes. E/SE winds
increase Thursday-Thursday night ahead of the warm front, with gusty
S/SW winds Friday. These winds veer to the west, and remain rather
gusty through the weekend as a tight pressure gradient remains in
place.
Temps remain right around or slightly below normal Tuesday-Wednesday
before rebounding to above normal Thu-Friday. Readings return to
normal in CAA behind the storm next weekend, especially Sunday.day.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Low pressure southeast of Montauk Point will move up the coast
overnight and into Monday while deepening. By Monday afternoon
the low will be in the Canadian Maritimes, and then move slowly
north through Monday night.
Variable conditions are likely overnight with mainly MVFR conditions
through most of the overnight period. There will be periods of VFR
possible, and a low chance of even brief IFR ceilings especially
early in the forecast period.
Toward 12Z Monday conditions improve to VFR.
Winds will be northerly 10-15kt with gusts 20-25kt. Gusts become
more occasional, and possibly end for several hours overnight. Winds
will be backing to the NW overnight. NW to W winds and gusts
increase during the day Monday, with the highest winds and gusts
during the afternoon and into Monday evening. Sustained winds
increase to around 20kt with gusts 30-35kt.
.OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...
.Late Monday night...VFR. Gusty NW-W winds 15-20kt, G25-35kt,
gradually diminishing.
.Tuesday-Wednesday night...VFR. NW Wind G15-25kt possible Tuesday, W-
WSW winds G15-20KT possible Wednesday.
.Thursday...VFR, possibly becoming MVFR or lower late with rain.
LLWS possible late.
.Friday...MVFR or lower in rain. SE winds 15-20kt G30kt possible.
LLWS.
&&
.MARINE...
SCA now in effect for all ocean waters for the remainder of
overnight. SCA remains in effect tonight into Monday for all
non ocean waters (gusts up to 30 kt through Monday).
Gale gusts should return on the ocean waters by Monday
afternoon and on all waters Monday night in response to
strengthening low level cold advection. A Gale Watch for Monday
and Monday night for the coastal ocean waters and for Monday
night for the non-ocean waters remains in effect.
Gusty NW winds persist Tuesday as deep low pressure moves along the
Canadian Maritimes and a tight pressure gradient remains in place.
Gale force gusts are possible, especially the ocean waters and
eastern LI Sound before winds diminish Tuesday night and Wednesday.
The diminishing winds are due to high pressure, as it builds over
the waters.
Winds eventually shift around the S, then E/SE Thursday as the high
moves east and a warm front approaches from the south. The warm
front likely moves north later Friday. Gusty winds are expected
Thursday night through Friday as deep low pressure passes to the
west of the local waters.
Rough seas Tuesday will subside Wednesday into Thursday. In general,
tranquil conditions are anticipated during the mid week period. Seas
build once again Thursday night and Friday due to increasing
winds.
&&
.HYDROLOGY...
Less than .25" western locations of additional rainfall is
expected, with 0.50-1.0" east. There is a low chance of minor
nuisance/poor drainage flooding through this evening as a
result.
The next chance for significant rainfall of at least a half an inch
is expected to occur late in the week (Thursday night-Friday). Still
too early to determine if there will be any hydrologic concerns with
this potential late week event.
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Watch from this evening through late tonight for ANZ330-
335-338-340-345.
Small Craft Advisory until 6 PM EST this evening for ANZ330-
335-338-340-345.
Gale Watch from 6 AM EST this morning through late tonight for
ANZ350-353-355.
Small Craft Advisory until 6 AM EST early this morning for
ANZ350-353-355.
&&
SYNOPSIS...Maloit/JP/PW
NEAR TERM...Maloit/JM/PW
SHORT TERM...Maloit
LONG TERM...PW
AVIATION...MET
MARINE...Maloit/JM/JP/PW
HYDROLOGY...Maloit/PW
EQUIPMENT...Hazardous weather outlook, Dec 17, 12:16 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1216 AM EST Mon Dec 17 2018 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-180530- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 1216 AM EST Mon Dec 17 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ338-180530- New York Harbor- 1216 AM EST Mon Dec 17 2018 ...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Gale force winds may continue into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-335-340-345-180530- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 1216 AM EST Mon Dec 17 2018 ...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Gale force winds may continue into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ350-353-355-180530- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1216 AM EST Mon Dec 17 2018 ...GALE WATCH IN EFFECT FROM 6 AM EST THIS MORNING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday. Gale force winds may continue into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 7:05 PM EST | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Passaic | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.